Events & News

Overdose: Heroin and fentanyl combo

9/5/2016

A conversation came up about the number of overdose deaths in Columbiana County. “And fentanyl is involved!” Maybe it’s a good idea to take a closer look at fentanyl.

Fentanyl is a potent synthetic opioid, defines the Drug Enforcement Administration. It’s been around a while, since the 1960s and is used to manage the cancer patients already receiving opioid medication for their persistent pain and is used to control post-surgery pain. Many times it is used for patients undergoing heart surgery or those with poor heart function. But with so many deaths and overdoses from its abuse, the strictest guidelines are being enforced. It is a schedule II substance under the Controlled Substances Act.

It can be a direct substitute for heroin in opioid dependent individuals. But it is so much more potent than heroin it is very risky to use. Fentanyl is 100 times more potent than morphine and 50 times more potent than heroin. It is one of the strongest opiate drugs available.

“For the individual abusing the drug outside a hospital, this is highly dangerous, as the difference between a therapeutic dose and a deadly dose is very small,” advises narconon.org. Fentanyl “very quickly creates a tolerance to high doses, so a dose that is adequate for the intended high one week will probably not create that intended high even a few days later.”

The costs of addiction are high. “Those coming off heavy fentanyl abuse will often be weaned down to a lower level before going through withdrawal, as unsupported withdrawal from stronger opiates can be brutal.”

A year ago, Partnership for Drug-Free Kids published a report showing that “Fentanyl-Laced Heroin Worsening Overdose Crisis.” At the time of this report, the Drug Enforcement Administration (DEA) stated that Mexican cartels have increased production of a variant of fentanyl called acetyl fentanyl, and are smuggling it into the United States.

The National Institute on Drug Abuse explains why fentanyl is so dangerous. Opioid receptors are also found in the areas of the brain that control breathing rate. “High doses of oipiods, especially potent opioids such as fentanyl, can cause breathing to stop completely, which can lead to death. The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains fentanyl. Fentanyl sold on the street can be mixed with heroin or cocaine, which markedly amplifies its potency and potential dangers.”

Further, “The medication naloxone is an opioid receptor antagonist that reverses opioid overdose and restores normal respiration. Overdoses of fentanyl should be treated immediately with naloxone and may require higher doses to successfully reverse the dose.”

Recently in Huntington, WV, responders answered 26 calls for heroin overdoses within a four hour period. Every ambulance in that city was out within just 10 minutes. Naloxone was used to reverse the overdoses and nobody died, but what happens when there aren’t enough ambulances, not enough responders? Fentanyl-related drug overdoses in Ohio increased from 75 in 2012 to 1,155 in 2015. Data suggests the deaths are the result of illegally produced and trafficked fentanyl, says the Ohio Department of Health.

Family Recovery Center promotes the well being of individuals, families and communities with education, prevention and treatment programs for substance abuse and related behavioral issues. For more information about heroin and fentanyl abuse, contact the agency at 964 N. Market St., Lisbon; phone, 330-424-1468; or e-mail, info@familyrecovery.org.


Back to News

Support Meetings

September

August